Although many newer AEDs are now available, such barbiturates as phenobarbital and primidone (Mysoline) continue to be prescribed frequently for epilepsy patients with developmental disabilities. This practice may be attributed to physician discomfort with less familiar AEDs rather than superior drug efficacy. This is unfortunate, as the barbiturates may impair cognition significantly.4,26 The risk of withdrawal seizures also may make barbiturates a less-than-optimal AED for use in this population.

Cognitive impairment due to barbiturates may be subtle and may occur in the absence of frank sedation. Anecdotally, it may not be obvious to affected patients until they notice an improvement on withdrawal from the drug.27 Reduction in the use of barbiturates in developmentally disabled patients may be accompanied by significant behavioral improvements.28

Barbiturates have been used in the past to treat anxiety and insomnia.29 Scattered reports have suggested modest efficacy against bipolar disorder.30

Most attention has been placed on their adverse psychotropic profile, however. Barbiturates are associated with a significant risk of depressive symptoms.31 A classic study by Brent et al.32 of patients receiving phenobarbital demonstrated a statistically significant increase in the risk of depression and suicidal ideation when compared to patients taking carbamazepine, particularly among those with a personal or family history of affective disorder. Patients with documented depression should avoid barbiturates.33

In children, adolescents, and patients with mental retardation,27 barbiturates also may cause:

  • paradoxical hyperactivity34–36
  • conduct problems37
  • behavioral agitation
  • irritability38,39

Identifying these potential side effects is crucial, as an optimal approach to their treatment would be to remove the responsible agent rather than adding a psychotropic drug to control these behaviors.

Adapted from: Ettinger AB, Barr WB, and Solomon SP. Psychotropic properties of antiepileptic drugs in patients with developmental disabilities. In: Devinsky O and Westbrook LE, eds. Epilepsy and Developmental Disabilities. Boston: Butterworth-Heinemann; 2001;219–230. With permission from Elsevier (www.elsevier.com).

Authored By: 
Sanford P. Solomon MD
William B. Barr MD
Alan B. Ettinger MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Thursday, April 1, 2004